High Wind, South Campbell
- When
- December 27, 10:00 AM MST to 5:00 PM MST
- Where
- South Campbell forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 44.248, -105.548 (the zone’s center; the record gives no point)
Strong southwesterly winds developed during the daytime hours across southern portions of northeastern Wyoming. The strongest winds were across southern portions of Campbell and Weston Counties, where sustained winds of 30 to 45 mph and some gusts around 60 mph were recorded.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Strong southwesterly winds developed during the daytime hours across southern portions of northeastern Wyoming. The strongest winds were across southern portions of Campbell and Weston Counties, where sustained winds of 30 to 45 mph and some gusts around 60 mph were recorded.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Dec 27, 8:44 AM MST, 1 hour 16 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 844 AM MST Tue Dec 27 2022 .UPDATE... Issued at 840 AM MST Tue Dec 27 2022 Obs are indicating downslope winds beginning across portions of the foothills already this morning. Ensembles and hi-res models indicate these gusty winds will continue through today and into tonight, so have issued a Wind Advisory for the foothills. Latest models also show high winds continuing into this evening across parts of northeastern WY, so have extended the High Wind Warning. Considered adding northern Campbell, but it appears that the strong winds there this morning will decrease through the day. Portions of the headlines may be able to be canceled early, but thinking that the gusty winds will last until after midnight, especially over the southeastern foothills. && .DISCUSSION...(Today Through Monday) Issued at 154 AM MST Tue Dec 27 2022 Current surface analysis this morning shows a warm front running north/south through our western SD plains region. At the upper levels, mild ridging sits over the MT/WY area. As the day goes on, ridge is expected to slide over the Dakotas. Temperatures currently in the 30s and 40s for most of the region, upper teens and 20s for parts of central SD. Upper ridging and WAA will make for a warm day today, with high temperatures in the 40s and 50s throughout the forecast area. A tightening pressure gradient along with mixing will bring strong winds into the region this afternoon and evening. Southern Campbell county and Weston county may see winds upwards of 60 mph. While it will be windy elsewhere, should expect sub headline winds. The exception being possibly just east and southeast of the Black Hills where downsloping may occur. The amount of downsloping will be dependent on mixing, and current wind forecast keeps winds up to 40-45 mph, but advisory may be needed if they're able to go any higher. By Wednesday morning we see a pattern shift, as upper troughing digs into the western CONUS, with a couple chances for precipitation. The first system looks to impact the region Wednesday evening into Thursday. Recent models have trended precipitation south of the forecast area, with the best chance for precipitation in our southern most counties up against Nebraska. A wintry mix may be possible in these areas but any potential snow amounts should remain low. Another system may impact the region over the New Year weekend, however less confidence with the longer lead time and higher model discrepancy. Deterministic models keep precipitation amounts relatively light for both events, even if they do track more in the forecast area. As the upper trough shifts over the northern and central plains Wednesday/Thursday, expect a drop in temperatures again, though not as significant as our recent arctic blasts. High temperatures for the latter half of the week drop back down into the 30s throughout the forecast area by this weekend. && .AVIATION...(For the 12Z TAFS Through 12Z Wednesday Morning) Issued At 413 AM MST Tue Dec 27 2022 VFR conditions are expected through the TAF period. Expect gusty south/southwest winds today, especially over northeastern WY where gusts around 50kts will occur south of KGCC/KECS. 35kt gusts are likely over the Black Hills and far southwest SD this afternoon. As winds decouple tonight, LLWS may occur east of the Black Hills. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...Wind Advisory until 1 AM MST Wednesday for SDZ025>027-072-074. WY...High Wind Warning until 1 AM MST Wednesday for WYZ055-058. && Update...Pojorlie DISCUSSION...Dye AVIATION...Helgeson
Hazardous Weather Outlook National Weather Service Rapid City SD 417 AM MST Tue Dec 27 2022 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054-056- 057-071-281300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Western Crook- Wyoming Black Hills-Northeastern Crook- 417 AM MST Tue Dec 27 2022 /517 AM CST Tue Dec 27 2022/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Gusty south to southwest winds will occur today. The strongest gusts around 40 MPH will occur over southwest South Dakota this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity WYZ055-058-281300- Southern Campbell-Weston- 417 AM MST Tue Dec 27 2022 This Hazardous Weather Outlook is for portions of northeast Wyoming. .DAY ONE...Today and Tonight Southwest winds will gust to 60 MPH today. A High Wind Warning has been issued. See NPWUNR for details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
513 AM MST TUE DEC 27 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1216 AM NON-TSTM WND GST 3 WSW ANGOSTURA RESV 43.29N 103.48W
12/27/2022 M54 MPH FALL RIVER SD MESONET
0426 AM NON-TSTM WND GST 13 NNE WRIGHT 43.93N 105.45W
12/27/2022 M50 MPH CAMPBELL WY MESONET
&&
WFO UNRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
907 AM MST TUE DEC 27 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM NON-TSTM WND GST 3 WSW FAIRBURN 43.68N 103.26W
12/27/2022 M52 MPH CUSTER SD MESONET
0730 AM NON-TSTM WND GST 10 SW DWTN GILLETTE 44.17N 105.63W
12/27/2022 M58 MPH CAMPBELL WY MESONET
0736 AM NON-TSTM WND GST BEULAH 44.54N 104.08W
12/27/2022 M51 MPH CROOK WY MESONET
0800 AM NON-TSTM WND GST 5 NNW DWTN GILLETTE 44.34N 105.54W
12/27/2022 M62 MPH CAMPBELL WY ASOS
0820 AM NON-TSTM WND GST 4 S DWTN RAPID CITY 44.02N 103.24W
12/27/2022 M51 MPH PENNINGTON SD NWS EMPLOYEE
0835 AM NON-TSTM WND GST 4 E DWTN SPEARFISH 44.49N 103.79W
12/27/2022 M53 MPH LAWRENCE SD AWOS
&&
NWSThe national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, December 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1062729, 1062730.